Washington, 2011

High Wind in Washington, November 22, 2011

November 22, 2011 · NWS PDT · 1 event in 1 county or zone

A very tight south-north pressure gradient at the surface combined with strong winds aloft produced high wind gusts across western and northern Benton County. Peak wind gusts reported in mph included 8 miles northwest of Richland (58), 11 miles west of Basin City (59), Hanford EOC (60), Rattlesnake Springs (64), and Edna (66).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A very tight south-north pressure gradient at the surface combined with strong winds aloft produced high wind gusts across western and northern Benton County. Peak wind gusts reported in mph included 8 miles northwest of Richland (58), 11 miles west of Basin City (59), Hanford EOC (60), Rattlesnake Springs (64), and Edna (66).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 22, 3:35 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 22, 3:35 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
335 AM PST TUE NOV 22 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...A WARM FRONT WILL MOVE
ACROSS THE AREA THIS MORNING AND HAS TIGHTENED UP PRESSURE GRADIENTS
OVER THE AREA. COMBINED WITH AN UNUSUALLY STRONG JET ALOFT...THE
EXPECTED STRONG WINDS HAVE MATERIALIZED OVERNIGHT. MUCH OF THE AREA
IS UNDER WIND ADVISORIES AND THOSE APPEAR WARRANTED. WILL PROBABLY
ADD ADVISORIES FOR THE YAKIMA VALLEY AND SIMCOE HIGHLANDS AS WELL,
THOUGH WINDS APPEAR PARTICULARLY STRONG WEST OF BICKLETON SO MAY
ISSUE A HIGH WIND WARNING INSTEAD FOR THE SIMCOE HIGHLANDS MAINLY
FOR WIND GUSTS OF 50 TO 60 MPH. WHILE GUIDANCE DOES NOT SHOW STRONG
WINDS AT THE SURFACE, MODELS SHOW WINDS JUST ABOVE THE SURFACE AT
50 KNOTS AND THERE ARE STRONG INDICATED THAT GRAVITY WAVES WILL BE
POSSIBLE THIS MORNING THROUGH TONIGHT SO BRIEF PERIODS OF VERY
STRONG WINDS OVER LOCALIZED AREAS WILL BE POSSIBLE.  WINDS WILL
CONTINUE AT 20 TO 35 MPH THROUGH TONIGHT WITH A SLOW DECREASE
OVERNIGHT. RAIN AND MOUNTAIN SNOW SHOWERS WILL DIMINISH THIS MORNING
AND THE LOWER ELEVATIONS SHOULD BE MOSTLY DRY THIS AFTERNOON. SNOW
LEVELS WILL RISE TO ABOUT 7000 FEET LATER TODAY SO MAINLY RAIN IS
EXPECTED. THE STRONG SOUTHERLY WINDS WILL WARM AS THEY DESCEND OFF
THE MOUNTAINS AND TODAY AND THIS EVENING WILL BE BALMY COMPARED TO
RECENT DAYS WITH HIGHS IN THE 50S AND LOWER 60S IN THE LOWER
ELEVATIONS AND 40S IN THE MOUNTAINS. TONIGHT THE COLUMBIA BASIN WILL
REMAIN IN THE 40S WHILE MOST OF THE REST OF THE AREA WILL BE IN THE
30S. TONIGHT THE COLD FRONT FROM THE SYSTEM WILL GET HUNG UP ALONG
THE CASCADES AND MOST OF THE RAIN AND HIGH ELEVATION SNOW SHOWERS
WILL REMAIN IN THE CASCADES AND NORTHEAST MOUNTAINS WITH ONLY A
SLIGHT CHANCE OF A RAIN SHOWER OR TWO IN THE COLUMBIA BASIN. ON
WEDNESDAY THE COLD FRONT WILL BEGIN TO INCH ITS WAY EASTWARD AND THE
AREA WILL DEVELOP A CHANCE OF MAINLY RAIN THROUGH THE DAY AND
LASTING THROUGH THE NIGHT. WINDS WILL CONTINUE THEIR SLOW DECREASE
THROUGH THE DAY THOUGH MOST OF THE AREA WILL CONTINUE TO HAVE 15 TO
30 MPH WINDS. WINDS WILL DROP BELOW 15 MPH WEDNESDAY NIGHT.
TEMPERATURES WILL BE DOWN 4 OR 5 DEGREES FROM TODAY BUT THE
CONTINUED SOUTHERLY WINDS WILL STILL BE WARMING THE AREA. WEDNESDAY
NIGHT WILL SEE TEMPERATURES DROP TO THE 30S WITH MID 20S TO LOWER
30S IN THE MOUNTAINS. PERRY

.LONG TERM...THANKSGIVING DAY THROUGH MONDAY. MEDIUM RANGE MODELS
ARE IN FAIR AGREEMENT AT THE BEGINNING OF THE HOLIDAY WEEKEND BUT
BEGIN TO DIVERGE BY SUNDAY.  A FAST MOVING SHORTWAVE TROUGH EARLY
THURSDAY MORNING WILL EXIT THE REGION BY THE AFTERNOON.  A MORE
ORGANIZED SYSTEM WILL FOLLOW LATE THURSDAY AND THURSDAY NIGHT.  THE
GFS IS A FEW HOURS SLOWER WITH THESE TWO PACIFIC FRONTS COMPARED TO
THE NAM AND ECMWF.  THE SNOW LEVELS WILL LOWER CONSIDERABLY THURSDAY
NIGHT...BUT THE STRONG WESTERLY FLOW WILL ALSO LIMIT SNOWFALL
ACCUMULATIONS ACROSS THE COLUMBIA BASIN AND SURROUNDING VALLEYS
(LITTLE OR NO ACCUMULATION EXPECTED) AS WELL AS THE COLUMBIA
DESCHUTES PLATEAU...WALLOWA VALLEY...AND THE JOHN DAY BASIN (LESS
THAN AN INCH EXPECTED). SEVERAL INCHES OF SNOW ARE POSSIBLE ALONG
THE EAST SLOPES OF THE CASCADES AND THE BLUE MOUNTAINS AND THE
HIGHER TERRAIN OF WALLOWA COUNTY. THERE IS A LOT OF SIMILARITY WITH
THIS UPSTREAM FRONT THURSDAY NIGHT COMPARED TO THE FRONTAL SYSTEMS
THAT HAVE BROUGHT VERY WINDY CONDITIONS TO PORTIONS OF THE FORECAST
AREA.

POPS WERE LOWERED FOR MOST OF THE FORECAST AREA FRIDAY THROUGH
SATURDAY WITH THE EXCEPTION OF OUR NW ZONES.  A SHORTWAVE RIDGE OVER
OREGON AND THE SOUTHERN HALF OF WASHINGTON SHOULD FORCE MOST OF THE
PRECIPITATION NORTHWARD.  THE SHORTWAVE RIDGE WILL SHIFT EASTWARD
SATURDAY NIGHT...INCREASING A SW FLOW OVER WA/OR.  BY SUNDAY...THE
GFS AND ECWMF DIFFER ON THE SYNOPTIC PATTERN OVER THE EASTERN
PACIFIC.  DESPITE THE DIFFERENCES...BOTH HINT AT ANOTHER PACIFIC
FRONT BRINGING RAIN AND MOUNTAIN SNOW SUNDAY AND SUNDAY NIGHT.
WISTER

&&

.AVIATION...12Z TAFS. MAIN AVIATION FORECAST CHALLENGE FOR THE NEXT
24 HOURS WILL BE WINDS.  WHILE KPSC AND KDLS WILL NOT HAVE
SIGNIFICANT WINDS...THE REMAINDER OF THE TAF SITES WILL HAVE GUST
POTENTIAL OF 35-45 KNOTS.  THE MOST DIFFICULT TAF SITE TO FORECAST
WAS KYKM AS WINDS MAY REMAIN LESS THAN 15 KNOTS BUT MAY SUDDENLY
INCREASE +15 KNOTS FROM THE SUSTAINED WINDS.  THE VISIBILITY AT KYKM
IS CURRENTLY 3SM BR...AND THIS WILL CONTINUE THROUGH 15Z BEFORE
INCREASING TO P6SM.  OTHERWISE...VFR CONDITIONS WILL PREVAIL FOR ALL
SITES. CIGS MAY BRIEFLY LOWER TO MVFR AT KDLS THIS MORNING DUE TO
RAIN.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  47  56  36 /  40  20  50  70
ALW  59  48  55  39 /  60  20  60  70
PSC  57  46  53  33 /  20  20  50  50
YKM  51  37  48  27 /  20  20  50  30
HRI  57  43  54  34 /  20  20  50  60
ELN  48  38  48  28 /  30  20  60  40
RDM  55  37  50  29 /  20  10  40  60
LGD  46  38  46  34 /  50  20  20  70
GCD  45  35  44  32 /  40  10  20  70
DLS  56  43  52  36 /  40  20  70  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM PST WEDNESDAY ORZ507-508.

     WIND ADVISORY UNTIL 7 AM PST WEDNESDAY ORZ042-509.

     WIND ADVISORY UNTIL 4 PM PST WEDNESDAY ORZ049.

     WIND ADVISORY UNTIL 4 PM PST WEDNESDAY ORZ050.

WA...WIND ADVISORY UNTIL 4 PM PST WEDNESDAY WAZ029.

     WIND ADVISORY UNTIL 7 AM PST WEDNESDAY WAZ520-521.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/85/85
Hazardous weather outlook, Nov 22, 5:34 AM PST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
534 AM PST TUE NOV 22 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
231300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
534 AM PST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     YAKIMA VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN
     BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE
     MOUNTAINS OF OREGON

A PACIFIC WEATHER SYSTEM WILL CONTINUE TO AFFECT THE REGION TODAY
AND TONIGHT. THIS SYSTEM HAS TIGHTENED SURFACE PRESSURE GRADIENTS
AND COMBINED WITH A STRONG JET STEAM ALOFT HAS CAUSED STRONG WINDS
AT THE SURFACE ACROSS A WIDE AREA OF THE REGION. HIGH WIND WARNINGS
AND WIND ADVISORIES HAVE BEEN ISSUED. PLEASE REFER TO NWS HAZARD
PRODUCT ID PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WIND WEDNESDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
     OF OREGON

SNOW THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
     OREGON CASCADES, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON

STRONG WINDS ARE EXPECTED TO CONTINUE WEDNESDAY THOUGH WINDS WILL
DECREASE THROUGH THE DAY. WIND ADVISORIES EXTEND THROUGH THIS TIME
PERIOD. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXNPWPDT FOR MORE
DETAILS. OTHERWISE FREQUENT PACIFIC WEATHER SYSTEMS WILL MOVE ACROSS
THE REGION THROUGH FRIDAY WITH PERIODS OF LOWER ELEVATION RAIN AND
HIGHER MOUNTAIN SNOW WITH TIMES OF BREEZY TO WINDY CONDITIONS. ONE
SUCH SYSTEM WILL CROSS THANKSGIVING NIGHT WITH ADVISORY LEVEL SNOWS
POSSIBLE ACROSS THE MOUNTAIN AREAS MENTIONED ABOVE. THOSE TRAVELING
ACROSS THE HIGHER TERRAIN SHOULD CONTINUE MONITORING FORECASTS FOR
ADDITIONAL UPDATES. HIGH PRESSURE WILL DEVELOP OVER THE WEEKEND AND
A DRYING TREND IN EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
November 22, 6:45 AM PST to 12:15 PM PST
Where
Lower Columbia Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348725.